Back to Ask the Diabetes Team Ask the Diabetes Team

From Lewiston, Idaho, USA:

My daughter uses a pump. Ever since she was diagnosed, we have had trouble with nighttime highs. We have tried raising her basal, but it only works some of the time and then she also may have nights of being too low. Her dinner bolus seems accurate as her numbers are good two to three hours after dinner. If we give her a greater bolus, she will go low before bed. As soon as she goes to bed and the dinner bolus starts to run out, she starts to go high. It usually takes several checks and boluses to bring her down. Any thoughts for us? Two years of this seems too long to not understand what is going on.


Many children with diabetes continue to have issues with erratic blood sugars overnight even after their daytimes are better controlled - whether using a pump or injections. Troubleshooting these issues is difficult and requires keeping careful track of activity (from mid-afternoon through to bedtime), since sports in the afternoon can cause highs early and then lows later; carbohydrates consumed (is your daughter more apt to go high when she has a higher carbohydrate dinner - in which case you might need to increase her bolus dose but decrease her basal rate - or high when she has a lower carbohydrate dinner - in which case you'd increase the basal but decrease the carbohydrate to insulin ratio?); and carbohydrate content of her bedtime snack. If your daughter has menstrual periods, the highs might correlate to those times of the month (often blood sugars will rise a few days prior to the start of a menstrual period). Increasing the basals and even the food doses during those times might help.

Sometimes using CGMS for a few days can help elucidate patterns that may not be evident from intermittent glucose testing; you may want to check if your provider has access to one of these systems.


Original posting 9 Jul 2007
Posted to Hyperglycemia and DKA and Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:12
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.